Limits...
Severe cutaneous adverse drug reactions: a clinicoepidemiological study.

Sasidharanpillai S, Riyaz N, Khader A, Rajan U, Binitha MP, Sureshan DN - Indian J Dermatol (2015 Jan-Feb)

Bottom Line: Though; previous authors had reported a mortality rate of up to 20% in DRESS, all our patients with this reaction pattern, responded well to treatment.The mortality rate among TEN cases was much lower than the previous reports.Early diagnosis, prompt withdrawal of the suspected drug, careful monitoring for development of complications and immediate intervention can improve the prognosis of CADR.

View Article: PubMed Central - PubMed

Affiliation: Department of Dermatology and Venereology, Govt. Medical College, Kozhikode, Kerala, India.

ABSTRACT

Background: Drug eruptions range from transient erythema to the life threatening severe cutaneous adverse reactions (SCAR) that encompass Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), acute generalized exanthematous pustulosis (AGEP) and drug reaction with eosinophilia and systemic symptoms complex (DRESS).

Aims and objectives: To study the clinical and epidemiological aspects of cutaneous adverse drug reactions (CADR).

Materials and methods: Ethical clearance was obtained from the institutional ethics committee. All patients admitted in the Dermatology ward of our tertiary care hospital with CADR (those who fit in the category of probable or possible drug reaction as per WHO casuality assessment) from first September 2011 to 31(st) August 2012 were included in this cross sectional study after obtaining written informed consent. The drug reaction patterns observed in the study population were determined and the common offending drugs were identified.

Results: In the study, population of males outnumbered females and the majority were between 46 and 60 years of age. The commonest reaction pattern observed was SJS- TEN spectrum of illness and aromatic anticonvulsants were the common offending drugs. Prompt withdrawal of the culprit drug and administration of systemic steroids with or without I/V Ig reverted the adverse reaction in all except one.

Conclusion: Severe drug reactions predominated as the study population was comprised of inpatients of a tertiary referral centre. Though; previous authors had reported a mortality rate of up to 20% in DRESS, all our patients with this reaction pattern, responded well to treatment. The mortality rate among TEN cases was much lower than the previous reports. Early diagnosis, prompt withdrawal of the suspected drug, careful monitoring for development of complications and immediate intervention can improve the prognosis of CADR.

No MeSH data available.


Related in: MedlinePlus

Spots of toxic epidermal necrolysis
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4318022&req=5

Figure 1: Spots of toxic epidermal necrolysis

Mentions: During the one year study period, 43 of 106 patients (40.6%) who attended our dermatology department with CADR required hospitalization. Fourteen patients (32.6% of total admissions due to CADR) were admitted through the emergency department. Of these 14, there were 10 cases of TEN, 2 of SJS and one each of AGEP and exfoliative dermatitis. Males outnumbered females (the male to female ratio being 1.5:1). There was a male preponderance in all types of drug reactions with the exception of DRESS and erythema multiforme (EM). Majority was in the 46-60 years age group with a decline in prevalence of drug reactions in those above 60 [Table 1]. The commonest reaction pattern [Table 2] observed was SJS-TEN (5 were SJS and 12 were TEN) [Figure 1] followed by maculopapular rash [Figure 2] and DRESS [Figure 3]. Commonest drug group producing reactions were aromatic anticonvulsants (20/43, 46.5%) followed by antibiotics and NSAIDs [Table 3]. Phenytoin was the commonest offender followed by carbamazepine. In 48% of SCAR cases, the culprit drug was aromatic anticonvulsants, whereas NSAIDs and antibiotics contributed to 32% of SCAR. Compared to phenytoin, carbamazepine was more commonly associated with SCAR (five out of eleven CADR produced by phenytoin and six out of eight reactions induced by carbamazepine were SCAR). Non-SCAR reactions in the study population were commonly induced by phenytoin (6), antibiotics (5) and NSAIDs (4). Fifty percent of non-SCAR reactions were caused by NSAIDs and antibiotics. One female patient presented with multiple lesions of FDE [Figure 4].


Severe cutaneous adverse drug reactions: a clinicoepidemiological study.

Sasidharanpillai S, Riyaz N, Khader A, Rajan U, Binitha MP, Sureshan DN - Indian J Dermatol (2015 Jan-Feb)

Spots of toxic epidermal necrolysis
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4318022&req=5

Figure 1: Spots of toxic epidermal necrolysis
Mentions: During the one year study period, 43 of 106 patients (40.6%) who attended our dermatology department with CADR required hospitalization. Fourteen patients (32.6% of total admissions due to CADR) were admitted through the emergency department. Of these 14, there were 10 cases of TEN, 2 of SJS and one each of AGEP and exfoliative dermatitis. Males outnumbered females (the male to female ratio being 1.5:1). There was a male preponderance in all types of drug reactions with the exception of DRESS and erythema multiforme (EM). Majority was in the 46-60 years age group with a decline in prevalence of drug reactions in those above 60 [Table 1]. The commonest reaction pattern [Table 2] observed was SJS-TEN (5 were SJS and 12 were TEN) [Figure 1] followed by maculopapular rash [Figure 2] and DRESS [Figure 3]. Commonest drug group producing reactions were aromatic anticonvulsants (20/43, 46.5%) followed by antibiotics and NSAIDs [Table 3]. Phenytoin was the commonest offender followed by carbamazepine. In 48% of SCAR cases, the culprit drug was aromatic anticonvulsants, whereas NSAIDs and antibiotics contributed to 32% of SCAR. Compared to phenytoin, carbamazepine was more commonly associated with SCAR (five out of eleven CADR produced by phenytoin and six out of eight reactions induced by carbamazepine were SCAR). Non-SCAR reactions in the study population were commonly induced by phenytoin (6), antibiotics (5) and NSAIDs (4). Fifty percent of non-SCAR reactions were caused by NSAIDs and antibiotics. One female patient presented with multiple lesions of FDE [Figure 4].

Bottom Line: Though; previous authors had reported a mortality rate of up to 20% in DRESS, all our patients with this reaction pattern, responded well to treatment.The mortality rate among TEN cases was much lower than the previous reports.Early diagnosis, prompt withdrawal of the suspected drug, careful monitoring for development of complications and immediate intervention can improve the prognosis of CADR.

View Article: PubMed Central - PubMed

Affiliation: Department of Dermatology and Venereology, Govt. Medical College, Kozhikode, Kerala, India.

ABSTRACT

Background: Drug eruptions range from transient erythema to the life threatening severe cutaneous adverse reactions (SCAR) that encompass Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), acute generalized exanthematous pustulosis (AGEP) and drug reaction with eosinophilia and systemic symptoms complex (DRESS).

Aims and objectives: To study the clinical and epidemiological aspects of cutaneous adverse drug reactions (CADR).

Materials and methods: Ethical clearance was obtained from the institutional ethics committee. All patients admitted in the Dermatology ward of our tertiary care hospital with CADR (those who fit in the category of probable or possible drug reaction as per WHO casuality assessment) from first September 2011 to 31(st) August 2012 were included in this cross sectional study after obtaining written informed consent. The drug reaction patterns observed in the study population were determined and the common offending drugs were identified.

Results: In the study, population of males outnumbered females and the majority were between 46 and 60 years of age. The commonest reaction pattern observed was SJS- TEN spectrum of illness and aromatic anticonvulsants were the common offending drugs. Prompt withdrawal of the culprit drug and administration of systemic steroids with or without I/V Ig reverted the adverse reaction in all except one.

Conclusion: Severe drug reactions predominated as the study population was comprised of inpatients of a tertiary referral centre. Though; previous authors had reported a mortality rate of up to 20% in DRESS, all our patients with this reaction pattern, responded well to treatment. The mortality rate among TEN cases was much lower than the previous reports. Early diagnosis, prompt withdrawal of the suspected drug, careful monitoring for development of complications and immediate intervention can improve the prognosis of CADR.

No MeSH data available.


Related in: MedlinePlus